Alert archive / Michigan / Beach Hazards Statements in 2025
Beach Hazards Statement 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at May 21, 2025, 2:22 PM EDT for 6 counties in Michigan. It took effect at May 22, 2025, 2:00 AM EDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2025, 2:22 PM EDT (18:22 UTC)
- In effect from
- May 22, 2025, 2:00 AM EDT
- Expired
- May 22, 2025, 11:53 PM EDT
- In force
- 22 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656 WHUS43 KGRR 211822 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 222 PM EDT Wed May 21 2025 MIZ037-043-050-056-064-071-221500- /O.NEW.KGRR.BH.S.0001.250522T0600Z-250523T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 222 PM EDT Wed May 21 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT THURSDAY THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 AM EDT Thursday through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North sides of piers will be vulnerable to dangerous currents and overtopping. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
5 follow-up statements
839 WHUS43 KGRR 220800 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 400 AM EDT Thu May 22 2025 MIZ037-043-050-056-064-071-221600- /O.CON.KGRR.BH.S.0001.000000T0000Z-250523T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 400 AM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be swamped by waves at times. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North to northwest winds of 15 to 30 mph will build wave heights into the 3 to 6 foot range. Dangerous waves and currents are expected from today into tonight for swimmers at West Michigan beaches. Water temperatures in the upper 40s to around 50 will pose a hazard to swimmers as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ DUKE
094 WHUS43 KGRR 221445 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1045 AM EDT Thu May 22 2025 MIZ037-043-050-056-064-071-222245- /O.CON.KGRR.BH.S.0001.000000T0000Z-250523T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1045 AM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North to northwest winds of 15 to 30 mph will build wave heights into the 3 to 6 foot range. Dangerous waves and currents are expected from today into tonight for swimmers at West Michigan beaches. Water temperatures in the upper 40s to around 50 will pose a hazard to swimmers as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
375 WHUS43 KGRR 221928 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 328 PM EDT Thu May 22 2025 MIZ037-043-050-056-064-071-230330- /O.CON.KGRR.BH.S.0001.000000T0000Z-250523T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 328 PM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds 10 to 20 mph and waves 3-6 feet will create dangerous currents, especially on the south side of piers. Water temperatures in the upper 40s to around 50 will pose a hazard to swimmers as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
718 WHUS43 KGRR 230225 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1025 PM EDT Thu May 22 2025 MIZ037-043-050-056-064-071-230600- /O.CON.KGRR.BH.S.0001.000000T0000Z-250523T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1025 PM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
942 WHUS43 KGRR 230353 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1153 PM EDT Thu May 22 2025 MIZ037-043-050-056-064-071-230500- /O.CAN.KGRR.BH.S.0001.000000T0000Z-250523T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1153 PM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have diminished. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at May 21, 1:28 PM EDT, 54 minutes earlier. Its key messages:
- Rainy Today into Tomorrow, then mostly dry this weekend
- Cold the rest of the week with warming this weekend
Area forecast discussion, May 21, 1:28 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 128 PM EDT Wed May 21 2025 .KEY MESSAGES... - Rainy Today into Tomorrow, then mostly dry this weekend - Cold the rest of the week with warming this weekend && .DISCUSSION... Issued at 329 AM EDT Wed May 21 2025 - Rainy Today into Tomorrow, then mostly dry this weekend Latest radar shows heaviest bands or rain are moving through southeast lower MI with slightly more intense bands moving northward through central lower MI early this morning. This trend will continue as the upper level low tracks to the east across the southern Great Lakes this morning. Models are in good agreement on the pattern as a large low will continue to move across Lower Michigan today and tonight. It will then trek through the Mid Atlantic and into the New England states by this weekend. That upper level system will dominate the pattern over the rest of the week. Copious amounts of moisture cycling around the low will keep the region cloudy, cool and wet today into tomorrow. While heavy rain isn't expected, the rain/drizzle will continue with periods of slight heavier amounts possible this afternoon. The pressure gradient has weakened so while there will be gusts possible into the 20 to 25 mph range, it will be less windy than yesterday. Cooler, more stable air will remain over the region as the low moves through so while there will be showers, not expecting storms. Once the low moves to the east a drier gradient will set up over the region. Michigan will be still dominated by that air mass with northwesterly flow on the back side of the exiting upper level low. The upper level low will finally move into far northeastern Canada the end of the weekend. Once that low finally exits, there will be a pattern change. There remains some uncertainty and a lack of confidence for that change as there won't be a dominate pattern in place. As far as precipitation goes, some models do bring some light rain into the region late this holiday weekend, though there is a signal that the best moisture will remain to the south. - Cold the rest of the week with warming this weekend As stated above the upper level low will dominate the pattern through this weekend. That will mean cooler temperatures will continue with Temps 15 to 20 degrees below normal through Friday. Highs should remain in the 50s through this timeframe especially since, as the low exits, the winds will shift to the north, northeast bringing cold air advection across lower Michigan. Lows into Friday morning should be in the mid to upper 30s. While, that might signal the potential for frost, right now there should be strong enough winds and cloud cover that will preclude it for now, though that will need watching. Temps will warm into and through the weekend though the highs should remain in the 60s heading into Memorial Day. For those who appreciate warmer weather, the trend into next week will be a good one as temperatures will trend into the upper 60s by early next week and into the upper 70s by late next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 128 PM EDT Wed May 21 2025 Low clouds and IFR visibilities with some light rain locked in for the evening and much of the overnight period as a slow moving upper low works through the Great Lakes. It is not completely out of the question that LIFR visibilities may occur in fog at times - but not confident enough to add to the TAFs at this time. Otherwise, some slow improvement in vis and ceilings expected after 12z with breezy winds developing through the end of the TAF period. && .MARINE... Issued at 742 AM EDT Wed May 21 2025 Conditions have improved so have dropped the SCY. Expect the rain to continue today into tomorrow. Once the low passes winds will shift to the north, northwest and expect winds and waves to increase and potentially become hazardous to small craft tomorrow afternoon. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...Ceru AVIATION...Maczko MARINE...Ceru
Hazardous weather outlook, May 21, 6:56 AM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 656 AM EDT Wed May 21 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 656 AM EDT Wed May 21 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-221100- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 656 AM EDT Wed May 21 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind and waves could become hazardous to small craft Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:21 PM EDT | Small Craft Advisory | GRR | 34 hr |
Nearby
Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.